Louisiana, 2018

Flash Flood in Louisiana, June 12, 2018

June 12, 2018 · NWS LIX · 1 event in 1 county or zone

Very slow moving thunderstorms produced very heavy rainfall over the Baton Rouge area during the late afternoon hours of the 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Very slow moving thunderstorms produced very heavy rainfall over the Baton Rouge area during the late afternoon hours of the 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 12, 2:39 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 12, 2:39 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service New Orleans LA
339 PM CDT Tue Jun 12 2018

.SHORT TERM...
Current upper level analysis shows a somewhat weak ridge centered
over New Mexico, Bermuda ridge north of the Bahamas and weakness
between the 2 extending from the Great Lakes to the Gulf of Mexico.
Strong daytime heating and ample moisture in place (1.8"+ PW)
combine for numerous thunderstorms across the CWA. Its a pretty
typical summer-time pattern with seemingly endless outflow
boundaries available for erratic storm movement and storm
enhancement. There appears to be less dry air aloft than previous
days, meaning the potential for damaging winds should be less.
However, instability appears to be high enough to support strong to
marginally severe storms. Most will be quite short lived over any
one place.

Similar conditions are expected each day this week through Thursday
as a series of daily shortwaves race east across the mid section of
the country. The ridge centered over New Mexico will keep areas west
of the CWA dry through subsidence. This may create a gradient of
higher rain chances east of I-55 and lower west of there.

.LONG TERM...
The upper level pattern will be shifting over the weekend. The ridge
west of the CWA will track ENE towards the mid Mississippi Valley by
Sunday. This will provide an area of weakness in the upper levels
for a westerly moving plume of tropical moisture coming out of the
Caribbean to move towards. The NHC gives this tropical wave a 20%
probability of development over the next 5 days as it moves into the
Bay of Campeche. Models are in relatively decent agreement that the
bulk of moisture associated with the system will track across the
western Gulf towards Texas. It's still a bit far out to know how far
east the heavier rain shield will reach, but confidence is high
enough to begin raising POPS over western portions of the CWA.

MEFFER
&&

.MARINE...Light onshore flow will continue through the remainder of
the work week however winds should begin to pick up a the pressure
gradient tightens over the western Gulf due to a tropical wave. SCS
conditions could even develop over the open waters west of the mouth
of the river this weekend. Persistent southerly to southeasterly
winds will lead to a swell developing over time and this will likely
lead to seas higher than normally seen with the wind expected late
this week and weekend. /CAB/

&&

.AVIATION...Again the main issue will be convection for the
remainder of the afternoon and evening. Outside of convection
terminals will generally remain in VFR status. Can not rule out
temporary MVFR vsbys at some of the problem sites as light fog tries
to develop, especially if rain is received. /CAB/

&&

.DECISION SUPPORT...

DSS code: Green.
Deployed: None.
Activation: None.
Activities: None.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  72  91  72  88 /  30  50  20  60
BTR  75  92  74  90 /  30  50  20  50
ASD  76  92  76  89 /  20  50  20  50
MSY  76  91  77  90 /  30  50  20  50
GPT  77  90  77  88 /  20  50  40  50
PQL  74  89  75  88 /  20  50  40  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Jun 12, 3:12 AM CST, 13 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
412 AM CDT Tue Jun 12 2018

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-122115-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
412 AM CDT Tue Jun 12 2018

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

Scattered thunderstorms are forecast over the area today. Some
storms are expected to become strong or even severe producing
strong winds, frequent lightning, and locally heavy rainfall that
could cause localized flooding of low lying and poor drainage
areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms are forecast over the area through
Monday. Some of these storms could become strong or even severe
producing strong winds, frequent lightning, and locally heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 12, 3:00 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service New Orleans LA
400 PM CDT TUE JUN 12 2018

LAZ034-035-046-MSZ068-122130-
Iberville-Pointe Coupee-West Feliciana-Wilkinson-
400 PM CDT TUE JUN 12 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN WEST
FELICIANA...POINTE COUPEE...NORTHWESTERN IBERVILLE PARISHES IN
SOUTHEASTERN LOUISIANA AND SOUTHWESTERN WILKINSON COUNTIES...

At 359 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Black Hawk to near Fordoche to near
Maurice. Movement was east at 10 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
New Roads, Livonia, Fordoche, Morganza, Lettsworth, Batchelor, Fort
Adams and Lottie.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3067 9173 3103 9174 3104 9172 3104 9166
      3097 9166 3104 9156 3107 9157 3112 9162
      3120 9159 3123 9144 3060 9145 3040 9162
      3044 9164 3050 9171 3050 9175 3051 9173
      3061 9176
TIME...MOT...LOC 2059Z 273DEG 7KT 3110 9167 3062 9167 3013 9210

24/RR
Special weather statement, Jun 12, 3:34 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service New Orleans LA
434 PM CDT TUE JUN 12 2018

LAZ040-MSZ077-080-122200-
St. Tammany-Hancock-Pearl River-
434 PM CDT TUE JUN 12 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. TAMMANY PARISH...
SOUTHWESTERN HANCOCK AND SOUTHWESTERN PEARL RIVER COUNTIES...

At 434 PM CDT, a strong thunderstorm was located near Pearl River, or
near Slidell. The storm is nearly stationary.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Slidell, Picayune, Pearl River, Pearlington, Lacombe and Slidell
Airport.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3024 8986 3048 9000 3055 8971 3023 8960
TIME...MOT...LOC 2134Z 255DEG 4KT 3037 8980

24/RR
Special weather statement, Jun 12, 3:38 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service New Orleans LA
438 PM CDT TUE JUN 12 2018

LAZ034>037-046>048-050-MSZ068-069-122245-
Livingston-Iberville-St. Helena-East Feliciana-Pointe Coupee-West
Baton Rouge-West Feliciana-East Baton Rouge-Wilkinson-Amite-
438 PM CDT TUE JUN 12 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN WEST
FELICIANA...WEST BATON ROUGE...WESTERN ST. HELENA...SOUTHEASTERN
POINTE COUPEE...NORTHWESTERN LIVINGSTON...EAST FELICIANA...IBERVILLE
AND EAST BATON ROUGE PARISHES...WILKINSON AND WESTERN AMITE
COUNTIES...

At 437 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Sibley to 6 miles southwest of
Jackson to near Henderson. Movement was east at 20 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Baton Rouge, Zachary, Baker, Denham Springs, Plaquemine, Port Allen,
Jackson, Clinton, Oak Hills Place, St. Gabriel, Addis, Brusly,
Centreville, Livonia, Maringouin, Woodville, Slaughter, Gloster,
Rosedale and Grosse Tete.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3132 9112 3135 9096 3065 9075 3009 9136
      3012 9146 3023 9148 3024 9157 3036 9164
      3041 9163 3046 9165 3076 9132 3130 9147
      3137 9123
TIME...MOT...LOC 2137Z 282DEG 18KT 3134 9143 3075 9125 3029 9175

24/RR
Special weather statement, Jun 12, 3:40 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service New Orleans LA
440 PM CDT TUE JUN 12 2018

LAZ050-058-072-122245-
Livingston-Southern Tangipahoa-St. John The Baptist-
440 PM CDT TUE JUN 12 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ST. JOHN THE
BAPTIST...SOUTHEASTERN LIVINGSTON AND SOUTHWESTERN TANGIPAHOA
PARISHES...

At 440 PM CDT, a strong thunderstorm was located near Springfield, or
11 miles southwest of Hammond, moving east at 5 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Ponchatoula, Springfield and Killian.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3043 9031 3022 9039 3022 9041 3018 9043
      3019 9046 3026 9043 3028 9040 3030 9043
      3032 9043 3034 9049 3030 9056 3026 9059
      3030 9067 3047 9060
TIME...MOT...LOC 2140Z 289DEG 5KT 3037 9056

24/RR
Special weather statement, Jun 12, 4:24 PM CST, 28 minutes before
Special Weather Statement
National Weather Service New Orleans LA
524 PM CDT TUE JUN 12 2018

LAZ040-122300-
St. Tammany-
524 PM CDT TUE JUN 12 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. TAMMANY PARISH...

At 524 PM CDT, a strong thunderstorm was located near Abita Springs,
or 8 miles southeast of Covington, moving southeast at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Covington, Abita Springs, Lacombe and Slidell Airport.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3052 8992 3035 8982 3030 8999 3036 9009
      3049 9012
TIME...MOT...LOC 2224Z 333DEG 9KT 3041 8998

24/RR
Special weather statement, Jun 12, 4:34 PM CST, 18 minutes before
Special Weather Statement
National Weather Service New Orleans LA
534 PM CDT TUE JUN 12 2018

LAZ047-048-050-122315-
Livingston LA-West Baton Rouge LA-East Baton Rouge LA-
534 PM CDT TUE JUN 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WEST BATON ROUGE...
WEST CENTRAL LIVINGSTON AND SOUTHWESTERN EAST BATON ROUGE PARISHES
UNTIL 615 PM CDT...

At 534 PM CDT, Doppler radar was tracking a strong thunderstorm over
Baton Rouge. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Baton Rouge, Baker, Denham Springs, Port Allen, Oak Hills Place,
Brusly, Westminster, Merrydale, Inniswold, Village St. George,
Gardere, Brownfields, Shenandoah, Old Jefferson and Baton Rouge
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in New Orleans.

&&

LAT...LON 3040 9127 3058 9120 3052 9090 3033 9109
TIME...MOT...LOC 2234Z 283DEG 4KT 3047 9113

24/RR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, East Baton Rouge

When
June 12, 4:52 PM CST to 6:30 PM CST
Where
East Baton Rouge County, 0.95 mi NNW of University to Maryland
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.433, -91.184

Traffic cameras showed vehicles submerged in a flooded underpass on Interstate 110 at North 22nd.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2018Every state in 2018This day in weather historyWarnings in Louisiana, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752780.